Title

337 Immune Checkpoint Inhibitor (ICI) Induced Relapsing Interstitial Nephritis

Document Type

Conference Proceeding

Publication Date

5-1-2019

Publication Title

American Journal of Kidney Diseases

Abstract

ICIs are associated with many immune-related adverse events. We report a case of a relapsing nivolumab-induced interstitial nephritis requiring chronic immunosuppression with mycophenolate (MMF). 67-year-old male with metastatic renal cell carcinoma post left nephrectomy on nivolumab was referred to the hospital due to an elevated serum creatinine (Scr) 6.5 mg/dl from baseline 1.0 mg/dl. He was asymptomatic with normal vitals and physical exam. Retrospectively, a steady Scr rise was noted on his biweekly labs 2 months after initiating nivolumab (1.4->1.6->2->2.5->6.5 mg/dl). There was no eosinophilia; urinalysis showed 3-10 WBCs, no RBCs, mild proteinuria; urine staining with “few” eosinophils; ANA, ANCA, C3, C4 were normal. No hydronephrosis on CT. Empiric IV methylprednisolone 0.5 mg/kg for 3 days with 8 weeks steroid taper was started for suspected acute interstitial nephritis (AIN). Nivolumab was held indefinitely. Scr improved rapidly to ~2 mg/dl and remained so as steroids were tapered. He did, however, struggle with psychosis and worsened metabolic syndrome with steroids. 2 weeks after finishing the taper, he presented with Scr 7.5 mg/dl. Again, IV methylprednisolone 0.5 mg/kg for 3 days was employed for suspected AIN recurrence with rapid Scr recovery to 2 mg/dl. Steroid taper was slowed to over 24 weeks given the relapse, however, he again presented with Scr 9.25 mg/dl while on prednisone 20 mg/day. Given the second relapse, kidney biopsy was performed revealing mildmoderate lymphocytic interstitial nephritis with interstitial fibrosis. Again, IV methylprednisolone 0.5 mg/kg for 3 days was employed, however steroids were tapered quickly and MMF was started as maintenance given steroid intolerance and likely need for maintenance immunosuppression. His Scr again rapidly recovered to 2 mg/dl and has remained at this level on MMF 12 months out. Our case is unusual as the patient's ICI induced AIN relapsed twice after drug cessation and thus required maintenance immunosupression.

Volume

73

Issue

5

First Page

731

Comments

National Kidney Foundation Spring Clinical Meeting, Boston, MA, May 8-12, 2019.

Last Page

731

This document is currently not available here.

Share

COinS